Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Which approach suits teaching an older adult with poor eyesight and mild memory problems?

  1. ATeaching only the family and not the patient
  2. BShort sessions, large-print materials and repeating key points
  3. CA detailed leaflet in small print for them to read later at home
  4. DOne long session with all the information at once
2.Nursing fundamentalsHard

A nurse thinks the dose on a prescription is unusually high. What should the nurse do?

  1. AChange the dose on the chart to the usual amount
  2. BGive half the dose as a compromise
  3. CGive the dose, because the prescriber is responsible for any error in it
  4. DWithhold the dose, check with the prescriber and document the outcome
3.Clinical nursingMedium

A patient with liver cirrhosis becomes confused and drowsy, with a flapping tremor of the hands. Which complication is likely?

  1. AAlcohol intoxication only
  2. BStroke
  3. CHypoglycaemia caused by insulin
  4. DHepatic encephalopathy
4.Clinical nursingHard

Which statement about oxygen in a patient with suspected acute coronary syndrome is correct?

  1. AOxygen must never be given in chest pain
  2. BHigh-flow oxygen should always be given, whatever the SpO2
  3. COxygen replaces the need for an ECG
  4. DOxygen is given if the SpO2 is below the target range
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 14 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 14 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 35% oxygen shows PaO₂ 81 mmHg (10.8 kPa) and PaCO₂ 54 mmHg (7.2 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 35%PaO₂ 81 mmHg (10.8 kPa)PaCO₂ 54 mmHg (7.2 kPa)
A–a gradient = mmHg
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 30/min, SpO₂ 96% on room air, blood pressure 96/58 mmHg, pulse 88/min, alert, temperature 36.4 °C. What is the NEWS2 total score?

RR 30SpO₂ 96%airSBP 96HR 88AT 36.4 °C
NEWS2 =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 97% on room air, blood pressure 136/82 mmHg, pulse 104/min, responds only to voice, temperature 37.5 °C. Which clinical risk group does the patient fall into? Click it.

RR 12SpO₂ 97%airSBP 136HR 104VT 37.5 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
68 g/L1.2 g/kg/day65 mL/h80 kg16 h/day6 g/scoopn = ?

Practice exercise (made-up values, not clinical guidance). An 80 kg patient needs 1.2 g of protein per kg a day. The tube feed contains 68 g of protein per litre and runs at 65 mL/h for 16 hours a day. A protein powder supplies 6 g of protein per scoop. How many scoops n a day are needed to cover the shortfall? Round up to a whole scoop.

80 kg1.2 g/kg/day68 g/L65 mL/h · 16 h6 g/scoop
n =
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 20%1200 mLamino acids 3.5%1200 mLlipid 20%250 mL · 2 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1200 mL of parenteral nutrition with final concentrations of 20% dextrose and 3.5% amino acids, plus 250 mL of 20% lipid emulsion (2 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

1200 mLdextrose 20%amino acids 3.5%lipid 250 mL · 2 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval on this lead II strip, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QT = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVjunctional rhythmdual-chamber (AV) paced rhythmidioventricular rhythmsinus rhythm with wide QRS

This patient has a pacemaker. Interpret the lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1junctional rhythm
  2. 2dual-chamber (AV) paced rhythm
  3. 3idioventricular rhythm
  4. 4sinus rhythm with wide QRS
13.Prioritization & delegationMedium

A patient has a reddened area on the sacrum that does not blanch when pressed. What is the priority action?

  1. AMassage the area firmly to improve the blood flow to the skin
  2. BRelieve pressure on the area by changing position regularly
  3. CKeep the patient lying on the back to protect the area
  4. DApply a heat pad to the area to increase circulation
14.Prioritization & delegationHard

Two weeks after birth, a mother says she hears voices telling her the baby is evil. What is the priority?

  1. AKeep the mother and baby safe and arrange urgent psychiatric care
  2. BLeave her alone with the baby to bond
  3. CReassure her that this is normal “baby blues”
  4. DAdvise more sleep and book a routine follow-up visit for next month
15.Infection control & patient safetyMedium

Why must visible dirt be removed from equipment before it is disinfected?

  1. ADirt makes the disinfectant react and work too strongly on the surface
  2. BCleaning first is only needed for metal items
  3. COrganic matter can shield organisms and weaken the disinfectant
  4. DDisinfectants only work on wet surfaces
16.Infection control & patient safetyHard

The fire alarm sounds, but the nurse does not know where the fire is. What should the nurse do?

  1. AClose the doors to patient rooms, stay on the unit and wait for instructions
  2. BOpen all doors so patients can be seen easily
  3. CLeave the unit and the building to find out where the fire is
  4. DEvacuate all patients down the stairs at once, starting with those in bed
17.Lab values & electrolytesMedium

A healthy patient has a mildly raised CK after running a marathon yesterday, without dark urine or symptoms. What is the most likely explanation?

  1. AStrenuous exercise raised CK from skeletal muscle
  2. BAn acute myocardial infarction has occurred
  3. CThe patient has developed acute hepatitis
  4. DThe patient has developed acute pancreatitis
18.Lab values & electrolytesHard

A patient with heart failure takes lisinopril, spironolactone and a potassium supplement. Today the potassium is 6.0 mEq/L. What is the most likely explanation?

  1. APotassium supplements have no effect on the serum level
  2. BSeveral medicines that raise potassium are being taken together
  3. CLisinopril lowers potassium
  4. DSpironolactone causes potassium loss

3Solutions

1.Nursing fundamentals

Answer: B · Short sessions, large-print materials and repeating key points

Why this is the answer

Older learners benefit from short, focused sessions, clear large print, good lighting, repetition and teach-back. Involving family can help but should not replace teaching the patient.

Answer

B · Short sessions, large-print materials and repeating key points
2.Nursing fundamentals

Answer: D · Withhold the dose, check with the prescriber and document the outcome

Why this is the answer

A nurse who gives a drug is accountable for doing so safely. If a dose seems wrong, the nurse should not give it until it is clarified with the prescriber or pharmacist. Nurses must not change a prescription themselves.

Answer

D · Withhold the dose, check with the prescriber and document the outcome
3.Clinical nursing

Answer: D · Hepatic encephalopathy

Why this is the answer

Hepatic encephalopathy causes confusion and asterixis. Lactulose is commonly used to reduce ammonia absorption and treat precipitants such as infection or bleeding.

Answer

D · Hepatic encephalopathy
4.Clinical nursing

Answer: D · Oxygen is given if the SpO2 is below the target range

Why this is the answer

Current guidance recommends oxygen in ACS only for hypoxaemia, as routine oxygen in patients with normal saturations has not been shown to help. Urgent ECG, analgesia and antiplatelet treatment remain priorities.

Answer

D · Oxygen is given if the SpO2 is below the target range
5.Arterial blood gas interpretation

Answer: PaCO₂ = 29 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·14 + 8 = 29 mmHg
range: 27–31 mmHg

Answer

PaCO₂ = 29 mmHg
6.Arterial blood gas interpretation

Answer: A–a gradient = 101 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.35·713 − 54/0.8 = 249.5 − 67.5 = 182 mmHg

Gradient

A–a = 182 − 81 = 101 mmHg

Answer

A–a gradient = 101 mmHg
7.Clinical assessment scores

Answer: NEWS2 = 5

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 30/min → 3
SpO₂ 96% → 0
on air → 0
SBP 96 mmHg → 2
HR 88/min → 0
alert (A) → 0
T 36.4 °C → 0

Add

NEWS2 = 3 + 0 + 0 + 2 + 0 + 0 + 0 = 5

Answer

NEWS2 = 5
8.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 97% → 0
on air → 0
SBP 136 mmHg → 0
HR 104/min → 1
responds only to voice (V) → 3
T 37.5 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 1 + 3 + 0 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

9.Enteral & parenteral nutrition calculations

Answer: n = 5

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.2·80 = 96 g/day

Protein from the feed

65·16 = 1040 mL = 1.04 L
1.04·68 = 70.72 g/day

Shortfall

ΔP = 96 − 70.72 = 25.28 g

Scoops

25.28/6 = 4.213 → n = 5

Answer

n = 5
10.Enteral & parenteral nutrition calculations

Answer: E = 1484 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 20·1200/100 = 240 g
amino acids: 3.5·1200/100 = 42 g

Kilocalories per component

dextrose: 240·3.4 = 816 kcal
amino acids: 42·4 = 168 kcal
lipid: 250·2 = 500 kcal

Total energy

E = 816 + 168 + 500 = 1484 kcal/day

Answer

E = 1484 kcal/day
11.ECG rhythm strip interpretation

Answer: QT = 0.52 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

13 small boxes from the start of the QRS to the end of the T wave

Convert

QT = 13 × 0.04 s = 0.52 s

Answer

QT = 0.52 s

A rough rule: at normal rates the QT should be less than half the R–R interval (here R–R = 1.00 s).

12.ECG rhythm strip interpretation

Answer: dual-chamber (AV) paced rhythm

Paced rhythms: a pacemaker impulse shows as a narrow vertical pacing spike. After a ventricular spike the QRS is wide (0.12 s or more), because the impulse spreads from the lead through the muscle instead of the conduction system; with right-ventricular pacing it is often mostly negative in lead II. A spike before each P wave means atrial pacing, and a dual-chamber (AV) pacemaker shows an atrial spike and a P wave, then, after the programmed AV delay, a ventricular spike and a wide QRS. Capture means every spike is followed by a depolarisation. Failure to capture is a spike without a P wave or QRS after it; failure to sense (spikes that ignore the patient’s own beats) and failure to pace (no spike when one is due) are the other classic malfunctions.

Five steps

1. Rate: R–R = 25 small boxes, 1500 ÷ 25 ≈ 60 per minute.
2. Rhythm: regular, every R–R is 1.00 s.
3. P waves: each P wave follows its own pacing spike (atrial pacing).
4. AV interval: the second spike comes 0.16 s after the first one (the programmed AV delay).
5. QRS: 0.16 s, wide, right after the second spike (ventricular pacing).

Interpretation

dual-chamber (AV) paced rhythm

Answer

dual-chamber (AV) paced rhythm

The paced QRS is wide by nature; do not call it a bundle branch block or a ventricular rhythm.

13.Prioritization & delegation

Answer: B · Relieve pressure on the area by changing position regularly

Why this is the answer

Non-blanching redness is a stage 1 pressure injury. Relieving pressure through repositioning and support surfaces is the priority; massage can damage tissue further.

Answer

B · Relieve pressure on the area by changing position regularly
14.Prioritization & delegation

Answer: A · Keep the mother and baby safe and arrange urgent psychiatric care

Why this is the answer

Hallucinations and delusions after birth suggest postpartum psychosis, a psychiatric emergency with risk to mother and baby. Safety and urgent specialist care are the priorities.

Answer

A · Keep the mother and baby safe and arrange urgent psychiatric care
15.Infection control & patient safety

Answer: C · Organic matter can shield organisms and weaken the disinfectant

Why this is the answer

Blood, secretions and soil protect organisms and can inactivate disinfectants. Cleaning is always done first, followed by disinfection or sterilization as required.

Answer

C · Organic matter can shield organisms and weaken the disinfectant
16.Infection control & patient safety

Answer: A · Close the doors to patient rooms, stay on the unit and wait for instructions

Why this is the answer

Closing doors limits the spread of smoke and fire. Staff follow the fire plan, keep corridors clear and prepare for evacuation, but do not evacuate until directed or the fire is in their area.

Answer

A · Close the doors to patient rooms, stay on the unit and wait for instructions
17.Lab values & electrolytes

Answer: A · Strenuous exercise raised CK from skeletal muscle

Why this is the answer

Strenuous exercise, IM injections and muscle trauma can raise CK from skeletal muscle. A very high CK with dark urine suggests rhabdomyolysis, and heart damage is assessed with troponin, not CK.Checked against: Creatine Kinase · MedlinePlus (NIH) (2023); Creatine phosphokinase test · MedlinePlus (NIH) (2025)

Answer

A · Strenuous exercise raised CK from skeletal muscle
18.Lab values & electrolytes

Answer: B · Several medicines that raise potassium are being taken together

Why this is the answer

ACE inhibitors and spironolactone both make the kidneys retain potassium, and a supplement adds more. The nurse holds the supplement, informs the prescriber and checks kidney function and the ECG.Checked against: High potassium level · MedlinePlus (NIH) (2025); Spironolactone · MedlinePlus (NIH) (2018)

Answer

B · Several medicines that raise potassium are being taken together

ExamProblems · examproblems.com/courses/nursing-fundamentals